Kentucky, 2021

Damaging Wind in Kentucky, July 8, 2021

July 8, 2021 · NWS ILN · 1 event in 1 county or zone

Showers and thunderstorms developed ahead of a cold front moving through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed ahead of a cold front moving through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 8, 2:54 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 8, 2:54 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
354 PM EDT Thu Jul 8 2021

.SYNOPSIS...
A cold front will pass through the area this evening providing
showers and storms. High pressure will bring dry and cooler
weather on Friday before another frontal system returns stormy
weather to the forecast this weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Surface cold front draped from northwest Ohio back through
southern Illinois will continue to slowly sag southeast this
evening into tonight just ahead of a digging mid- level trough.
Showers and storms will continue along and ahead of the front
this evening, with coverage and intensity waning heading toward
midnight. While radar trends seem to indicate less intensity
moving forward, have held PoPs in the likely category for a few
more hours due to boundary interactions from convection
currently moving east out of Indiana.

Will also keep mention of potential for strong to damaging winds
in the HWO based on these storms in Indiana. Confidence is
decrease in this scenario however.

Temperatures will start to drop tonight behind the front, with
low temperatures reaching the low 60s northwest to upper 60s
southeast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Surface high pressure will usher in cooler weather and lower
dewpoints Friday into Friday night. Meanwhile the cold front,
which will stall over the Tennessee Valley Friday, will return
northeast as a warm front late in the short term period. First
signs of this will be increasing high clouds late Friday night
as west-southwest flow brings warm moist air back toward the
Ohio Valley.

High temperatures will range from the mid 70s northwest to low
80s southeast on Friday, with lows dipping into the low 60s
Friday night.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Short wave energy digging down across the upper Midwest will help an
upper level low develop over the central Plains Sunday into Monday.
At the surface, an associated surface low will lift slowly north
across the mid Mississippi Valley Saturday and Sunday while a warm
front extending southeast from the low pivots slowly north across
the Ohio Valley Region. Increasing southwesterly low level flow ahead
of the low will lead to good moisture transport up into our area
with PWs pushing up to around 150 percent of normal through the
weekend. Good convergence associated with the front will lead to an
increasing chance of showers and thunderstorms southwest to
northeast across our area Saturday into Saturday night. Heavy
rainfall will be possible at times and depending on how progressive
the front is, we may end up with some hydro issues Saturday into
Sunday.

The upper level low will then shift slowly north across the western
Great Lakes Monday into Tuesday with our area remaining in
persistent moist, southwest flow. This will lead to continued
chances for diurnally enhanced showers and thunderstorms. The flow
aloft will then transition to a somewhat more progressive westerly
pattern Wednesday into Thursday but it will still be tough to rule
out at least some lower end chances for pcpn through the end of the
long term period given the potential for some embedded mid level
short waves moving through in the flow.

High temperatures on Saturday will only be in the mid 70s to around
80s degrees. We will then warm back up through next week with highs
by mid week back into the mid to possibly upper 80s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Thunderstorms ongoing near DAY/CMH/LCK terminals to start the
TAF period, with activity moving toward CVG/LUK/ILN over the
next couple of hours. A few of the strongest storms will likely
produce locally strong wind gusts, so will continue to monitor
closely to add these to the TAFs at the appropriate terminals.

Otherwise, high-res guidance now focusing on this convection
reaching an intensity peak this afternoon and early evening,
then decreasing a bit heading into the late evening. Cold front
passes through with a wind shift to the northwest after
midnight, followed by potential for MVFR clouds to develop and
linger Friday morning.

.OUTLOOK...Thunderstorms possible Saturday through Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hogue
NEAR TERM...Hogue
SHORT TERM...Hogue
LONG TERM...JGL
AVIATION...Hogue
Hazardous weather outlook, Jul 8, 4:29 AM EST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
529 AM EDT Thu Jul 8 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-090930-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
529 AM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms will cross the area today and this evening. A
few strong to severe storms are likely with the primary threat being
damaging wind and locally heavy rainfall possibly causing minor
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 12:40 PM EST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
140 PM EDT Thu Jul 8 2021

INZ058-059-066-081815-
Fayette IN-Union IN-Franklin IN-
140 PM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN FRANKLIN
COUNTY IN SOUTHEASTERN INDIANA...SOUTHERN UNION AND SOUTHEASTERN
FAYETTE COUNTIES IN EAST CENTRAL INDIANA UNTIL 215 PM EDT...

At 139 PM EDT, radar indicated strong thunderstorms along a line
extending from near Connersville to 11 miles southwest of Liberty to
6 miles northwest of Brookville, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...

Locations impacted include...
Brookville, Liberty, West College Corner, Salem, Blooming Grove,
Metamora, Dunlapsville, Alquina, Whitewater State Park,
Charlottesville, Goodwins Corner, Mounds State Recreation Area,
Billingsville, Cottage Grove, Mixersville, Nulltown and Everton.

Those attending Union County Bicentennial events are in the path of
these storms and should prepare for the expected weather conditions.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If these storms become
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3966 8482 3941 8482 3945 8518 3952 8517
      3962 8517
TIME...MOT...LOC 1739Z 268DEG 22KT 3960 8511 3954 8510 3949 8510
Special weather statement, Jul 8, 1:17 PM EST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Wilmington OH
217 PM EDT Thu Jul 8 2021

OHZ070-077-081845-
Hamilton OH-Butler OH-
217 PM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL HAMILTON
AND WESTERN BUTLER COUNTIES UNTIL 245 PM EDT...

At 217 PM EDT, radar indicated strong thunderstorms along a line
extending from Oxford to 7 miles north of Harrison, moving east at 25
mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Hamilton, Fairfield, Oxford, Forest Park, Springdale, Ross, Seven
Mile, Williamsdale, Dunlap, Darrtown, Greenhills, Reily, New Miami,
Millville, Scipio, Jacksonburg, Mount Healthy Heights, Collinsville,
Pleasant Run Farm and Mcgonigle.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3951 8482 3954 8449 3925 8450 3933 8482
TIME...MOT...LOC 1817Z 284DEG 24KT 3950 8477 3935 8478
Special weather statement, Jul 8, 1:45 PM EST, 3 hours before
Special Weather Statement
National Weather Service Wilmington OH
245 PM EDT Thu Jul 8 2021

OHZ070-071-077-081915-
Hamilton OH-Warren OH-Butler OH-
245 PM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HAMILTON...EASTERN BUTLER AND WESTERN WARREN COUNTIES UNTIL 315 PM
EDT...

At 245 PM EDT, radar indicated strong thunderstorms along a line
extending from near Seven Mile to Dunlap, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Hamilton, Middletown, Fairfield, Mason, Forest Park, Springboro,
Sharonville, Monroe, Blue Ash, Loveland, Trenton, Franklin,
Springdale, Montgomery, Carlisle, South Middletown, West Chester,
Ross, Seven Mile and Williamsdale.

This includes the following Interstates...
 I-71 in Ohio between mile markers 18 and 22.
 I-75 in Ohio between mile markers 16 and 38.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3957 8456 3956 8421 3926 8431 3930 8467
TIME...MOT...LOC 1845Z 273DEG 18KT 3954 8451 3931 8461
Local storm report, Jul 8, 1:48 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
248 PM EDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     TSTM WND DMG     1 SSE LAUREL            39.49N 85.18W
07/08/2021                   FRANKLIN           IN   911 CALL CENTER

            COUPLE OF TREES DOWN NEAR US 52 IN LAUREL

&&

MEC
Special weather statement, Jul 8, 3:05 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Wilmington OH
405 PM EDT Thu Jul 8 2021

OHZ074-082030-
Hocking OH-
405 PM EDT Thu Jul 8 2021

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND EASTERN HOCKING
COUNTY UNTIL 430 PM EDT...

At 405 PM EDT, radar indicated a cluster of strong thunderstorms
near Logan, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Logan, Nelsonville, Hide-A-Way Hills, Murray City, Enterprise,
Gibisonville, Union Furnace, Rockbridge, Haydenville, Lake Logan
State Park, Oreville and Carbon Hill.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3947 8217 3947 8228 3941 8229 3949 8263
      3956 8263 3956 8262 3961 8262 3960 8250
      3965 8249 3964 8238 3960 8238 3959 8226
      3956 8226 3955 8216
TIME...MOT...LOC 2005Z 270DEG 20KT 3954 8253
Special weather statement, Jul 8, 3:27 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
427 PM EDT Thu Jul 8 2021

OHZ074-082100-
Hocking OH-
427 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HOCKING COUNTY UNTIL
500 PM EDT...

At 426 PM EDT, radar indicated a strong thunderstorm 7 miles west of
Hocking Hills State Park, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Nelsonville, Hocking Hills State Park, Starr, South Bloomingville,
Ilesboro, Union Furnace and Haydenville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3947 8228 3938 8229 3939 8251 3937 8252
      3937 8263 3936 8264 3937 8275 3947 8272
      3949 8217 3947 8217
TIME...MOT...LOC 2026Z 270DEG 17KT 3941 8267

The radar

The Louisville radar (KLVX), 102 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
July 8, 4:45 PM EST to 4:47 PM EST
Where
Carroll County, 0.88 mi NE of Locust
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.710, -85.240

A tree was downed along State Route 36.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959076.